Alert archive / Illinois / Flash Flood Warnings in 2024

Flash Flood Warning 1, NWS Lincoln, IL

March 5, 2024Morgan County, Sangamon County, Illinois

NWS Lincoln, IL issued this flash flood warning at Mar 5, 2024, 5:36 AM CST for Morgan County, Sangamon County, Illinois. It was in force for 5 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 5, 2024, 5:36 AM CST (11:36 UTC)
Expired
Mar 5, 2024, 10:48 AM CST
In force
5 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Morgan County, IL, Sangamon County, IL

The radar

The Lincoln radar (KILX), 75 km from the middle of the area, began a volume at 11:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 5, 7:00 AM CSTRAIN 1.05Williamsville, ILCocorahs station IL-SG-65 Williamsville 0.4 ESE.
Mar 5, 7:15 AM CSTRAIN 1.022 Ssw Capital Airport, ILMesonet station FW4825 Springfield.
Mar 5, 8:35 AM CSTRAIN 1.132 Ssw Capital Airport, ILMesonet station FW4825 Springfield.
Mar 5, 9:00 AM CSTRAIN 1.01Capital Airport, ILRainfall from 2 to 9 am Tuesday with thunderstorms.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 11.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1074 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1074 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

015 
WGUS53 KILX 051136
FFWILX
ILC137-167-051700-
/O.NEW.KILX.FF.W.0001.240305T1136Z-240305T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
536 AM CST Tue Mar 5 2024

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Northern Sangamon County in central Illinois...
  Southeastern Morgan County in west central Illinois...

* Until 1100 AM CST.

* At 535 AM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Springfield, Alexander, Sherman, Riverton, South Jacksonville, 
  Williamsville, New Berlin, Murrayville, Woodson, Dawson, Abraham 
  Lincoln Capital Airport, Illinois State Fairgrounds, Jerome, 
  Leland Grove, Grandview, Spaulding, Clear Lake, Curran and Berlin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3960 9029 3966 9030 3979 8999 3996 8957
      3989 8935 3966 8996 3954 9029

FLASH FLOOD...RADAR INDICATED

$$

Deubelbeiss
1 follow-up statement
087 
WGUS73 KILX 051648
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
1048 AM CST Tue Mar 5 2024

ILC137-167-051658-
/O.CAN.KILX.FF.W.0001.000000T0000Z-240305T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morgan IL-Sangamon IL-
1048 AM CST Tue Mar 5 2024

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN SANGAMON AND 
SOUTHEASTERN MORGAN COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat.

&&

LAT...LON 3960 9029 3966 9030 3979 8999 3996 8957
      3989 8935 3966 8996 3954 9029

$$

Erwin

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Mar 5, 5:36 AM CST, 0 minutes earlier. Its key messages:

  • A slow moving cold front and associated showers/storms will push out of the area later today. A few of the storms through this morning could become strong with hail being the primary threat.
  • Unseasonably mild temperatures stick around through the end of the week with high temperatures peaking in the 50s to low 60s each afternoon.
  • Our next chance for precipitation arrives late in the week, looking to bring beneficial rainfall and perhaps some storms.
Area forecast discussion, Mar 5, 5:36 AM CST, 0 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
536 AM CST Tue Mar 5 2024

.KEY MESSAGES...

- A slow moving cold front and associated showers/storms will push
  out of the area later today. A few of the storms through this
  morning could become strong with hail being the primary threat.

- Unseasonably mild temperatures stick around through the end of
  the week with high temperatures peaking in the 50s to low 60s
  each afternoon.

- Our next chance for precipitation arrives late in the week,
  looking to bring beneficial rainfall and perhaps some storms.

&&

.DISCUSSION...
Issued at 246 AM CST Tue Mar 5 2024

Surface analysis early this morning depicts a slow moving cold front
stretched from roughly Lexington to Taylorville IL as of 2 am.
Widely scattered showers and storms have increased in coverage west
of I-55 over the last 1-2 hours with a newer area of storms that
recently developed presumably along an outflow boundary in eastern
Illinois. The front and convection will gradually spread east
overnight, reaching the state line by mid morning. The severe
weather threat has greatly decreased with the better shear displaced
to off to the west. MUCAPE between 500-1000 J/kg could support a few
stronger storms through this morning, posing a threat for brief
heavy rainfall, hail, and lightning.

The cold front will push east of the area this afternoon, putting an
end to precipitation. Forecast soundings show low-level moisture
getting trapped beneath an inversion, which will keep low stratus
present through a majority of the day and what looks like most of
the night as well. Ultimately increased cloud cover to 100% through
this evening before showing a gradual improvement overnight, but
that may still be too optimistic. Cooler (yet still warmer than
normal) temperatures will be seen today with high temperatures
looking to range from the 50s to middle 60s.

Zonal/low meridional flow will be in place aloft going into midweek.
A surface high working across southern Canada will stretch southward
through the Midwest states, keeping things dry for Wednesday and
most of Thursday. Further west an upper trough will move onshore the
southern California coast Wednesday night and then into the desert
southwest Thursday night. Southwest flow will set up over the Middle
Mississippi Valley late in the week, allowing a shortwave trough to
eject northward toward the Ohio Valley by the start of the weekend.
Out ahead of the wave, several impulses will spark the development
of showers as early as Thursday night with waves of precipitation
continuing through Saturday. Rainfall amounts look to be beneficial
with early indications suggesting amounts exceeding 1 inch in spots.
Better parameters for severe weather look to remain south of the
region, though machine learning probabilities highlight southeast
parts of the state possibly getting in on some action (5% chance)
Friday afternoon/evening. Ensemble guidance only shows a few hundred
J/kg of CAPE during this time, though bulk shear could approach 40
kts.

Temperatures return to seasonal norms by the weekend (middle 40s to
low 50s) behind a cold front. Temperatures look to rebound back to
well above normal values by early next week as upper ridging
amplifies just west of here and spills into the central CONUS. The
Climate Prediction Center indicates that temperatures through next
week and into next weekend will stay warmer than normal (50%+
chance) with near to above normal chances for precipitation.

NMA

&&

.AVIATION...  (For the 12z TAFs through 12z Wednesday Morning)
Issued at 536 AM CST Tue Mar 5 2024

Showers and storms are ongoing this morning, associated with a
slow moving cold front. Winds will shift to the north behind the
front if they haven't already, remaining mostly northerly through
the TAF period. MVFR to IFR stratus will become likely areawide
this morning and persist through at least tonight. Most airfields
should return back to VFR flight conditions by late tonight or
Wednesday morning.

NMA

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 5, 3:05 AM CST, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
305 AM CST Tue Mar 5 2024

ILZ027>031-036>038-040>057-061>063-066>068-071>073-060915-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
305 AM CST Tue Mar 5 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Today and tonight.

Scattered thunderstorms will continue this morning through this
afternoon, gradually shifting east through the day. The overall
severe threat is low, but a few of the stronger storms could produce
locally heavy rain and small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There will another chance for thunderstorms Friday and Friday night
south of I-74. It is too early to determine the severe threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Deubelbeiss

In the hours before

Special weather statement, Mar 5, 2:12 AM CST, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Lincoln IL
212 AM CST Tue Mar 5 2024

ILZ046-050845-
Vermilion-
212 AM CST Tue Mar 5 2024

...STRONG THUNDERSTORMS WILL IMPACT EASTERN VERMILION COUNTY THROUGH
245 AM CST...

At 211 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Hoopeston to near Fairmount. Movement was
northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Danville, Hoopeston, Westville, Tilton, Catlin, Oakwood, Rossville,
Sidell, Vermilion Regional Airport, Bismarck, Belgium, Henning,
Jamaica, and Alvin.

This includes Interstate 74 between mile markers 206 and 220.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3989 8786 4049 8771 4049 8753 4009 8753
TIME...MOT...LOC 0811Z 218DEG 33KT 4045 8765 4000 8778

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Deubelbeiss
Local storm report, Mar 5, 2:54 AM CST, 2 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
254 AM CST Tue Mar 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 AM     Hail             3 E Danville            40.13N 87.58W
03/05/2024  E1.00 inch       Vermilion          IL   Public

&&
Special weather statement, Mar 5, 3:59 AM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Lincoln IL
359 AM CST Tue Mar 5 2024

ILZ051-052-051030-
Sangamon-Christian-
359 AM CST Tue Mar 5 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CHRISTIAN AND SOUTH
CENTRAL SANGAMON COUNTIES THROUGH 430 AM CST...

At 358 AM CST, Doppler radar was tracking a strong thunderstorm near
Pawnee, or 12 miles east of Virden, moving northeast at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Taylorville, Pawnee, Kincaid, Edinburg, Jeisyville, Tovey, Bulpitt,
Sangchris Lake State Park, Sharpsburg, and Langleyville.

This includes Interstate 55 between mile markers 77 and 78.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3952 8953 3952 8965 3953 8966 3975 8947
      3959 8923 3945 8953
TIME...MOT...LOC 0958Z 225DEG 29KT 3956 8954

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

NMA
Local storm report, Mar 5, 5:33 AM CST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
533 AM CST Tue Mar 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 AM     Rain             1 NW Knoxville          40.91N 90.29W
03/05/2024  M1.09 inch       Knox               IL   Cocorahs

&&

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 8:15 PM CSTSevere Thunderstorm WarningILXKnox, Stark30 min
Mar 4, 8:35 PM CSTSevere Thunderstorm WarningILXFulton25 min
Mar 4, 8:44 PM CSTSevere Thunderstorm WarningILXKnox, Stark31 min
Mar 4, 9:12 PM CSTSevere Thunderstorm WarningILXFulton, Knox, Peoria19 min
Mar 5, 2:12 AM CSTSpecial Weather StatementILXVermilion33 min
Mar 5, 3:59 AM CSTSpecial Weather StatementILXChristian31 min
Mar 5, 7:34 AM CSTSevere Thunderstorm WarningILXRichland26 min
Mar 5, 8:13 AM CSTSpecial Weather StatementILXCrawford32 min

Nearby

Flash Flood Warnings in Illinois, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.